Missouri, 2013Flooding in Missouri, May 1 to 31, 2013
May 1 to 31, 2013 · NWS LSX · 2 events in 2 counties and zones
The Mississippi River remained in flood through the month of May along the border of Marion and Pike counties. The river started at major flood levels, dropped to minor flooding by the middle of the month, but then rose to major levels again at the end of May.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- $15,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Mississippi River remained in flood through the month of May along the border of Marion and Pike counties. The river started at major flood levels, dropped to minor flooding by the middle of the month, but then rose to major levels again at the end of May. The flood wall in Hannibal kelp the major tourist areas in the city nice and dry. Damage was limited to some closed roads and flooded farmland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 30, 10:59 PM CST, 1 hour 1 minute earlier.
Area forecast discussion, Apr 30, 10:59 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1159 PM CDT TUE APR 30 2013
.UPDATE...
ISSUED AT 927 PM CDT TUE APR 30 2013
FORECAST FOR TONIGHT ON TRACK WITH SOUTHERLY WINDS PERSISTING
UNDER CLEAR SKIES...LOWS IN THE UPPER 50S TO LOW 60S.
BYRD
&&
.SHORT TERM...(THROUGH LATE TONIGHT)
ISSUED AT 314 PM CDT TUE APR 30 2013
THE COLD FRONT OVER THE PLAINS AND UPPER MIDWEST SHOULD STAY WELL
NORTHWEST OF THE AREA TONIGHT SO IT SHOULD BE ANOTHER QUIET MILD
NIGHT TONIGHT ACROSS THE CWFA. EXPECT LOWS TONIGHT TO BE PRETTY
CLOSE TO THIS MORNING'S LOWS. USED A BLEND OF GUIDANCE AND
PERSISTENCE FOR THE FORECAST TONIGHT. OTHERWISE...EXPECTING A
MOSTLY CLEAR SKY AND LIGHT SOUTH-SOUTHEAST FLOW TONIGHT.
CARNEY
.LONG TERM...(WEDNESDAY THROUGH NEXT TUESDAY)
ISSUED AT 314 PM CDT TUE APR 30 2013
WEDNESDAY THROUGH FRIDAY NIGHT...CONFIDENCE HIGH
GENERAL SYNOPTIC PATTERN EVOLVING AS EXPECTED...WITH TROF DEEPENING
TO OUR WEST AND RIDGE STRENGTHENING TO OUR EAST. MAIN POCKET OF
ENERGY EVIDENT ON WATER VAPOR ACROSS NEVADA...IDAHO AND OREGON
CONCEPTUALLY MATCHES THE MODEL GUIDANCE THAT A CIRCLUATION WILL
CLOSE OFF AT THE BASE OF THE TROF ACROSS THE CENTRAL PLAINS.
ONE MORE DAY OF ABOVE NORMAL TEMPERATURES EXPECTED TOMORROW AHEAD OF
THE DIGGING TROF AND ASSOCIATED COLD FRONT. COULD BE A FEW MORE MID
AND HIGH LEVEL CLOUDS AROUND AND 850MB TEMPERATURES ARE PROGGED TO
DROP A DEGREE OR TWO...SO MOS GUIDANCE LOOKS GOOD WITH LOWER TO
MIDDLE 80S FOR MAX TEMPERATURES.
RAIN CHANCES RAPIDLY INCREASE THURSDAY AS THE COLD FRONT BEGINS TO
SLOWLY MARCH EAST ACROSS THE CWA AND THE UPPER LOW TAKES SHAPE TO
OUR WEST. EXPECT A NORTH-SOUTH AREA OF POST FRONTAL RAIN TO AFFECT
CENTRAL MISSOURI...WITH CONVECTION TO DEVELOP ALONG THE BOUNDARY
ITSELF BY THURSDAY AFTERNOON ACROSS EASTERN MISSOURI AND ILLINOIS.
EXPECT A LARGE TEMPERATURE GRADIENT DUE TO THE FRONT AND AM
FORECASTING MAX TEMPERATURES IN THE 40S IN CENTRAL MISSOURI TO THE
MIDDLE 70S IN SOUTH CENTRAL ILLINOIS.
RAIN TO CONTINUE TO INCREASE IN COVERAGE AND INTENSITY THURSDAY
NIGHT AND FRIDAY IN RESPONSE TO IMPRESSIVE MOISTURE CONVERGENCE
AND SYNOPTIC LIFT AS THE UPPER LEVEL SYSTEM CLOSES OFF TO OUR
WEST/SOUTHWEST PER THE CONSENSUS MODEL GUIDANCE. EXPECT FRIDAY TO BE
THE COLDEST DAY...WITH WIDESPREAD RAIN...CLOUDS AND POST FRONTAL
ATMOSPHERE.
THE MAIN AXIS OF RAINFALL WILL GRADUALLY SHIFT EAST...BUT SLOWLY AS
THE CLOSED LOW WILL ONLY WOBBLE NORTH OR STAY NEARLY STATIONARY
ACROSS THE REGION. THIS WILL ESSENTIALLY KEEP THE TROPICAL MOISTURE
FEED CURLING BACK TO THE WEST ACROSS THE MISSISSIPPI RIVER VALLEY
FRIDAY NIGHT.
SATURDAY AND SUNDAY...CONFIDENCE MEDIUM
MODELS DIVERGE ON WHAT TO DO WITH THE CLOSED LOW COME SATURDAY
THROUGH MONDAY...WITH THE GFS WOBBLING IT EAST ACROSS ST. LOUIS AND
INTO THE OHIO RIVER VALLEY...WHILE THE ECWMF WOBBLES IT NORTHEAST
ACROSS MISSOURI AND THROUGH ILLINOIS TO THE WINDY CITY.
EITHER WAY...IT APPEARS THAT CHANCE POPS ARE APPROPRIATE FOR AT
LEAST SCATTERED SHOWERS AS THE AREA REMAINS UNDER THE INFLUENCE OF
THE COLD CORE SYSTEM. TEMPERATURES WILL SLOWLY MODERATE ON SATURDAY
AND SUNDAY...WITH HOPEFULLY AT LEAST A FEW BREAKS IN THE OVERCAST.
MONDAY AND TUESDAY...CONFIDENCE LOW
MODELS DIVERGE EVEN FURTHER NEXT WEEK WITH THE GFS PROVIDING HIGH
PRESSURE AND UPPER RIDGING...WHILE THE ECWMF QUICKLY DEVELOPS
SOUTHWEST FLOW AND INCREASES CHANCES OF CONVECTION. HAVE KEPT LOW
POPS THROUGH THE PERIOD WITH TEMPERATURES RISING BACK TO NORMAL.
CVKING
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1153 PM CDT TUE APR 30 2013
VFR CONDITIONS EXPECTED THROUGH THE PERIOD. ADDED LLWS INTO THE FORECAST
THROUGH EARLY MORNING. THE KLSX AND TSTL VWP PRODUCTS ARE SHOWING
INCREASING SOUTHERLY WINDS FROM 20-45 KTS IN THE 1000-2000 FT AGL
LAYER WITH LIGHT SE SURFACE WINDS EXPECTED. THE ONLY CLOUDS EXPECTED
TONIGHT ARE SOME WISPY CIRRUS. SHOULD SEE SOME DIURNAL CU DEVELOP
LATE MORNING TO EARLY AFTERNOON ON WEDNESDAY ALONG WITH A CONTINUATION
OF THIN HIGH CLOUDS WITH MID CLOUDS DEVELOPING ON WEDNESDAY EVENING.
CURRENT THOUGHTS ARE ANY PRECIPITATION ON WEDNESDAY NIGHT WILL BE
AFTER 06Z.
SPECIFICS FOR KSTL...
VFR CONDITIONS EXPECTED THROUGH THE PERIOD. ADDED LLWS INTO THE FORECAST
THROUGH EARLY MORNING. THE KLSX AND TSTL VWP PRODUCTS ARE SHOWING
INCREASING SOUTHERLY WINDS FROM 20-45 KTS IN THE 1000-2000 FT AGL
LAYER WITH LIGHT SE SURFACE WINDS EXPECTED. SHOULD SEE SOME
DIURNAL CU DEVELOP LATE MORNING TO EARLY AFTERNOON ON WEDNESDAY
ALONG WITH SOME THIN HIGH CLOUDS...WITH MID CLOUDS DEVELOPING ON
WEDNESDAY EVENING.
GLASS
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, Apr 30, 2:37 PM CST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
337 PM CDT TUE APR 30 2013
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
337 PM CDT TUE APR 30 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
THE ILLINOIS RIVER REMAINS ABOVE MAJOR FLOOD LEVEL. PLEASE SEE
THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT ACROSS CENTRAL
MISSOURI. THE THREAT OF THUNDERSTORMS WILL INCREASE AND SPREAD
EAST ON THURSDAY AND THURSDAY NIGHT.
THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON MONDAY.
THE ILLINOIS RIVER WILL REMAIN ABOVE MAJOR FLOOD LEVEL. PLEASE
SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
CVKING
Flood, Marion
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Marion County, 1.99 mi E of West Quincy to 3.96 mi WNW of West Quincy
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $5,000
- Reported by
- River/Stream Gage
- Coordinates
- 39.919, -91.392
The Mississippi continued in flood along the border of Marion County through May. The river started at major flood levels, dropped some in the middle of the month, but then rose again to major levels at the end of May. The flood wall in Hannibal kept the tourist areas nice and dry. Damage was limited to some closed roads and flooded farmland.
Flood, Pike
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Pike County, 10.6 mi NNW of Hope to 4.99 mi NW of Hope
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- River/Stream Gage
- Coordinates
- 39.712, -91.323
The Mississippi River remained in flood through May along the border of Pike County. The river started at major flood levels, dropped some into the middle of the month, then rose again to major levels at the end of May. The town most affected was Clarksville. Sandbagging efforts by the National Guard and volunteers were successful in keeping the downtown area mostly dry.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, May 1 to 22, 20131 death · $50 million · 10 events
- Drought in Texas, May 1 to 31, 2013$410 million · 20 events
- Drought in Texas, May 1 to 31, 2013$50 million · 24 events
- Drought in Oklahoma, May 1 to 31, 2013$75 million · 3 events
- Heavy Snow in Iowa, May 1 to 2, 2013$1.5 million · 14 events
- Flash Flooding and Hail in Mississippi, May 1, 2013$1.6 million · 1 in hail · 3 events
- Wildfire and High Wind in California, May 1, 2013$580,000 · 62 kt wind · 6 events
- Drought in Texas, May 1 to 31, 2013$121,000 · 33 events
- Wildfire in California, May 1 to 4, 2013$400,000 · 1 event
- Flooding in North Dakota, May 1 to 31, 2013$200,000 · 2 events
- Flash Flood and Flooding in Florida, May 1 to 3, 2013$96,000 · 12 events
- Heavy Snow in Minnesota, May 1 to 5, 2013$120,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456700, 456702.